Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 29, NWS La Crosse, WI

May 7, 2004Dodge County, Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 7, 2004, 11:55 PM CDT for Dodge County, Mower County, Minnesota. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2004, 11:55 PM CDT (04:55 UTC)
Expired
May 8, 2004, 12:45 AM CDT
In force
50 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

Counties Dodge County, MN, Mower County, MN

The radar

The Minneapolis radar (KMPX), 124 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 12:20 AM CDTHAIL 0.883 Ne Waltham, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 10:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2481 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

679 
WUUS53 KARX 080455
SVRARX
MNC039-099-080545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1155 PM CDT FRI MAY 7 2004

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODGE COUNTY IN SOUTHEAST MINNESOTA
  MOWER COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 1245 AM CDT

* AT 1155 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL 4 MILES SOUTHWEST OF BROOKSIDE
  CAMPGROUND...OR ABOUT 8 MILES NORTHWEST OF AUSTIN. THE SEVERE
  THUNDERSTORM WAS MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAYVILLE AND BROWNSDALE AROUND 1205 AM CDT...
  SARGEANT AND RENOVA AROUND 1215 AM CDT...
  
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4387 9322 4368 9318 4365 9299 4365 9255
          4383 9271 4404 9269 4401 9303

$$

THOMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:36 PM CDT, 8 hours 19 minutes earlier.

Area forecast discussion, May 7, 3:36 PM CDT, 8 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
336 PM CDT FRI MAY 7 2004

.SHORT TERM...TONIGHT THROUGH MONDAY

SEVERAL POSSIBLE SEVERE WEATHER EVENTS ARE THE MAIN FORECAST
CONCERNS WITH THIS FORECAST PACKAGE.

AT 3 PM...A SURFACE WARM FRONT WAS LOCATED NEAR THE MISSOURI AND
IOWA BORDER. ELEVATED SCATTERED SHOWERS AND THUNDERSTORMS WERE
DEVELOPING NORTH OF THIS WARM FRONT ACROSS IOWA. ADDITIONAL SHOWERS
WERE LOCATED ACROSS NORTH CENTRAL WISCONSIN AND CENTRAL MINNESOTA.
THESE SHOWERS WERE ASSOCIATED WITH SOME 700 MB FRONTOGENETIC FORCING.
IN MOST CASES...THE RAIN WAS HAVING A VERY HARD TIME REACHING THE
SURFACE DEW TO THE VERY DRY DEW POINTS ACROSS THIS REGION.

OVERALL...THE MAY 7TH 12Z GFS AND ETA MODELS ARE IN VERY GOOD
AGREEMENT THAT THE NOSE OF A 45 KNOT 850 MB JET WILL BE MOVING INTO
OUR AREA LATE THIS AFTERNOON AND EVENING. SCATTERED SHOWERS WILL
INITIALLY DEVELOP ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND
SOUTHWEST WISCONSIN...AND SPREAD ACROSS THE REMAINDER OF THE AREA
TONIGHT AS A MESOSCALE CONVECTIVE COMPLEX DEVELOPS LATE THIS EVENING
AND OVERNIGHT. THE SHEAR BETWEEN 850 MB AND 500 MB IS RUNNING
BETWEEN 40 AND 50 KNOTS AND THE MOST UNSTABLE CAPES ARE RUNNING
BETWEEN 500 AND 1000 J/KG. OVERALL...THE BEST SEVERE WEATHER THREAT
WILL BE LARGE HAIL ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN.
HOWEVER...I CANT RULE OUT ISOLATED SEVERE WEATHER IN SOUTHEAST
MINNESOTA AND WEST CENTRAL WISCONSIN.

ON SATURDAY MORNING...THE THUNDERSTORM COMPLEX WILL BE MOVING EAST
OUT OF THE FORECAST AREA. ADDITIONAL SCATTERED SHOWERS AND
THUNDERSTORMS NORTH OF THE SURFACE WARM FRONT ACROSS SOUTHWEST
WISCONSIN AND NORTHEAST IOWA DURING THE AFTERNOON. THE REMAINDER OF
THE FORECAST AREA WILL LIKELY SEE A PARTLY SUNNY AFTERNOON.

ON SATURDAY NIGHT...IT APPEARS THAT WE WILL HAVE A REPLAY OF
TONIGHT...BUT A BIT FURTHER NORTH. AS THE LOW LEVEL JET AMPLIFIES
THE WARM AIR ADVECTION AND LIFT ABOVE THE SURFACE FRONT...ANOTHER
MESOSCALE CONVECTIVE COMPLEX WILL DEVELOP ACROSS THE AREA. LIKE
TONIGHT...THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL.

ON SUNDAY AND SUNDAY NIGHT...THE AREA ENTERS THE WARM SECTOR OF THE
SYSTEM. THERE ARE SOME TIMING DIFFERENCES BETWEEN THE ETA AND GFS.
THE ETA MOVES THE FRONT ABOUT 6 HOURS EARLIER THAN THE GFS ON SUNDAY
NIGHT. THE 0-6KM SHEAR ALONG THE FRONT WILL BE AROUND 50 KNOTS. AT
THE SAME TIME SURFACE BASED CAPES WILL CLIMB ABOVE 3000 J/KG WITH
LIFTED INDICES AS LOW AS -10C BY 00Z MONDAY. THE MAIN QUESTION WILL
BE HOW MUCH INSTABILITY WILL BE LEFT IN FRONT BY THE TIME IT MOVES
THROUGH THE AREA ON SUNDAY NIGHT. RIGHT NOW THERE APPEARS TO BE THE
POTENTIAL OF SURFACE BASED THUNDERSTORMS. IF THERE IS ENOUGH
INSTABILITY AHEAD OF THE FRONT...WE MAY HAVE TO DEAL WITH ANOTHER
ROUND OF SEVERE THUNDERSTORMS. THE MAIN SEVERE WEATHER THREAT WILL
BE LARGE HAIL AND DAMAGING WINDS. THIS WILL HAVE TO RE-EVALUATED AS
WE HEAD INTO THE WEEKEND.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY

THE EXTENDED MODELS ARE IN GOOD AGREEMENT THAT THERE WILL BE A
CHANGE IN THE 500 MB PATTERN AT THE BEGINNING OF THE TIME PERIOD.
THE ZONAL FLOW PATTERN ACROSS THE NORTHERN UNITED STATES WILL BE
REPLACED WITH A MORE AMPLIFIED PATTERN AS AN UPPER LEVEL TROUGH
DEVELOPS ACROSS THE WESTERN UNITED STATES. THIS CAUSES THE RIDGE
ACROSS THE CENTRAL UNITED STATES TO AMPLIFY. THIS LONG WAVE 500 MB
TROUGH GRADUALLY MOVES EAST AND LIFTS NORTHWARD WITH TIME. THIS
TROUGH WILL BE LOCATED ACROSS THE UPPER MISSISSIPPI VALLEY BY
FRIDAY.

A WARM FRONT WILL MOVE NORTHWARD THROUGH THE AREA ON TUESDAY AND
TUESDAY NIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE LOCATED
ALONG AND NORTH OF THIS FRONT. DEPENDING ON THE CLOUDS IN THE WARM
SECTOR...TEMPERATURES MAY HAVE TO BE RAISED MORE THAN IN THE CURRENT
FORECAST. CURRENTLY...I HAVE THE TEMPERATURES FOR THIS DAY SET AT
THE WARMEST OF THE GFS ENSEMBLE MEMBERS. ON WEDNESDAY NIGHT AND
THURSDAY...A STRONG COLD FRONT WILL MOVE THROUGH THE REGION. THIS
FRONT WILL USHER IN COOLER THAN NORMAL TEMPERATURES FOR THE END OF
THE WEEK.

&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
WI...NONE.

&&

BOYNE
Hazardous weather outlook, May 7, 4:30 AM CDT, 19 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
430 AM CDT FRI MAY 7 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-081000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS...
CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD...
NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN...
RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON...
WINONA
430 AM CDT FRI MAY 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A NEARLY STATIONARY FRONT ACROSS SOUTHERN IOWA AND CENTRAL ILLINOIS
WILL SERVE AS THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT THIS
AFTERNOON...AND ESPECIALLY TONIGHT. THE BOUNDARY WILL STAY SOUTH
OF THE AREA...BUT A STRONG LOW LEVEL JET AND AMPLE INSTABILITY NORTH
OF THE SURFACE FRONT WILL HELP THUNDERSTORMS BLOSSOM IN THIS AREA.
SOME OF THESE STORMS COULD BECOME SEVERE...WITH THE MAIN THREAT
BEING LARGE HAIL. THE SHOWERS AND STORMS ARE EXPECTED TO START
DEVELOPING AFTER 3 PM. CURRENTLY...THE MOST FAVORABLE TIME FOR SEVERE
WEATHER LOOKS TO BE AFTER 7 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE SURFACE BOUNDARY WILL MOVE NORTH AS A WARM FRONT ON SATURDAY...
EXTENDING FROM FAR NORTHERN IOWA INTO SOUTHERN WISCONSIN BY
SATURDAY NIGHT. ONCE AGAIN...A STRONG LOW LEVEL JET AND AMPLE
INSTABILITY WILL PROMOTE THUNDERSTORM DEVELOPMENT ALONG AND NORTH OF
THE FRONT. SOME OF THESE STORMS COULD BECOME SEVERE...WITH LARGE
HAIL BEING THE MAIN THREAT. THE MOST FAVORABLE TIME WILL BE SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING...
AND THEN AGAIN LATE SATURDAY AFTERNOON AND NIGHT.

RIECK

In the hours before

Local storm report, May 7, 5:56 PM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
556 PM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             HAZEL GREEN             42.53N 90.44W
05/07/2004  1.00 INCH        GRANT              WI   TRAINED SPOTTER

0551 PM     HAIL             HAZEL GREEN             42.53N 90.44W
05/07/2004  1.25 INCH        GRANT              WI   LAW ENFORCEMENT

            QUARTER TO HALF DOLLAR SIZE HAIL. GROUND WAS WHITE.

&&

SHEA
Special weather statement, May 7, 11:00 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 PM CDT FRI MAY 7 2004

IAZ010-011-029-030-WIZ054-055-061-080430-
ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-RICHLAND-WINNESHIEK-
INCLUDING THE CITIES OF...DECORAH...OELWEIN...PLATTEVILLE...
PRAIRIE DU CHIEN...RICHLAND CENTER...WAUKON
1100 PM CDT FRI MAY 7 2004

...THE SEVERE THUNDERSTORM WATCH FOR PARTS OF NORTHEAST IOWA
AND SOUTHWEST WISCONSIN HAS BEEN CANCELLED...

SEVERE THUNDERSTORM WATCH NUMBER 158 HAS BEEN CANCELLED FOR
THE FOLLOWING COUNTIES:

IN NORTHEAST IOWA...

ALLAMAKEE...FAYETTE...WINNESHIEK...AND CLAYTON COUNTIES.

IN SOUTHWEST WISCONSIN...

CRAWFORD...RICHLAND...AND GRANT COUNTIES.

THE THREAT FOR SEVERE WEATHER HAS MOVED EAST OF THE AREA.  WHILE
ADDITIONAL THUNDERSTORMS MAY DEVELOP YET TONIGHT...SEVERE WEATHER IS
NOT EXPECTED TO AFFECT THE AREA.

IAZ008-009-018-019-MNZ079-086-087-094-095-080900-
CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-
INCLUDING THE CITIES OF...AUSTIN...CHARLES CITY...ROCHESTER
1100 PM CDT FRI MAY 7 2004

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 AM FOR PARTS OF
NORTH CENTRAL IOWA AND SOUTHEAST MINNESOTA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH...WHICH WILL BE IN EFFECT UNTIL 4 AM THIS MORNING...FOR
PORTIONS OF NORTH CENTRAL IOWA AND SOUTHEAST MINNESOTA.  THIS WATCH
INCLUDES THE FOLLOWING COUNTIES...

IN SOUTHEAST MINNESOTA...

WABASHA...DODGE...OLMSTED...MOWER...AND FILLMORE COUNTIES.

IN NORTH CENTRAL IOWA...

MITCHELL...HOWARD...FLOYD...AND CHICKASAW COUNTIES.

MW

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 12:55 AM CDTSevere Thunderstorm WarningARXFillmore, Olmsted35 min
May 8, 1:11 AM CDTSevere Thunderstorm WarningARXDodge64 min
May 8, 1:30 AM CDTSevere Thunderstorm WarningARXFillmore, Olmsted30 min
May 8, 2:01 AM CDTSevere Thunderstorm WarningARXFillmore, Winona59 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.